Antidepressants and the risk of hyponatraemia : a class-by-class review of the literature
Faculty of Medicine and Health Sciences
Psychosomatics. - Washington, D.C.
, p. 536-547
University of Antwerp
Introduction Antidepressant-induced hyponatraemia can cause significant morbidity, complications and mortality. It is mostly associated with the use of SSRIs, but its frequency and class-specificity are uncertain. Purpose To determine the relationship between hyponatraemia and antidepressants, defining incidence and odds ratios (ORs) for antidepressant classes. Methods A review of the literature published until March 2013 was performed using Web of Science and PubMed employing combinations of search strings antidepressants and antidepressant class and generic drug names with hyponatr(a)emia, SIADH or inappropriate ADH. Results 21 effect studies and over 100 case reports were considered, the majority concerning SSRIs. Because of variations in study designs, populations and cut-off values, incidence rates diverged between 0.06-40% for SSRIs and 0.08-70% for venlafaxine. Although based on less solid evidence, incidence figures for mirtazapine and TCAs were lower. Regarding classes, ORs for SSRIs (1.5-21.6) were consistently higher than for TCAs (1.1-4.9). The risks associated with MAO inhibitors, reboxetine and bupropion could not be established due to insufficient information. Patient risk factors included older age (OR 6.3) and concomitant use of (thiazide) diuretics (OR 11.2-13.5). Conclusion Hyponatraemia is a potentially dangerous side effect of antidepressants, not exclusive to SSRIs. Current evidence suggests a relatively higher risk of hyponatraemia with SSRIs and venlafaxine, especially combined with patient risk factors, warranting clinicians to be aware of this complication. The risks associated with mirtazapine and TCAs are moderate, supporting these antidepressants as alternative treatments for patients with (an increased risk of) hyponatraemia.